Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 56, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 30, 2016, 2:12 PM MST for Cochise County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2016, 2:12 PM MST (21:12 UTC)
- Expired
- Sep 30, 2016, 2:36 PM MST
- In force
- 24 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363 WUUS55 KTWC 302112 SVRTWC AZC003-302200- /O.NEW.KTWC.SV.W.0056.160930T2112Z-160930T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 212 PM MST FRI SEP 30 2016 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 300 PM MST * AT 211 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SIERRA VISTA...AND MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... SIERRA VISTA...NICKSVILLE...RAMSEY CANYON PRESERVE... CHARLESTON AND HEREFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3135 11024 3150 11042 3172 11023 3154 11005 TIME...MOT...LOC 2111Z 227DEG 13KT 3154 11025 $$ MEYER
1 follow-up statement
340
WWUS55 KTWC 302136
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST FRI SEP 30 2016
AZC003-302145-
/O.CAN.KTWC.SV.W.0056.000000T0000Z-160930T2200Z/
COCHISE-
236 PM MST FRI SEP 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND IS NOW EAST OF SIERRA VISTA. THEREFORE THE WARNING HAS
BEEN CANCELLED.
LAT...LON 3135 11024 3150 11042 3172 11023 3154 11005
TIME...MOT...LOC 2130Z 227DEG 13KT 3160 11017
$$
MEYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 9:49 AM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Sep 30, 9:49 AM MST, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 949 AM MST FRI SEP 30 2016 .SYNOPSIS...A drying trend from the west will reduce the chance of storms today, all but eliminating them over the weekend. A trough will bring cooler air and a few showers back to the area late Monday or Tuesday. High pressure will bring dry conditions and a rapid warming trend the second half of next week. && .DISCUSSION...We remain in between major features with the strong trough digging down the west coast and high pressure through Mexico and Texas. A smaller scale weakness in the flow will be pushing across central Arizona from the west today. Actual blue skies for most areas this morning. Considerable drying above 550hPa over the past 12 hours. The beginning of that drying trend allowed enough afternoon heating to help set off an explosive thunderstorm day yesterday, but today it will start to slow things down as it eats away at our convective potential. Surface based CAPE around 1400 j/kg yesterday afternoon is down to around 250 on the 12z KTWC sounding and will probably max out around 500-600 this afternoon. Shear is down a little as well with 30+ kts yesterday down to about 20 kts this morning, but with an uptick back to around 25 kts possible by this afternoon. Overall our best thermodynamics will probably be east of Tucson today, but with plenty of solar insolation and residual moisture we will have a few echoes dotted around other areas as well. Our current forecast looks pretty good in that respect, so no updates expected this morning. Please see the previous discussion below for details beyond today. && .AVIATION...Valid through 01/18Z. Mostly clear this morning then increasing clouds with a chance of TSRA after 30/19Z. Clearing after 01/02Z. VFR through the period with brief MVFR possible near storms. Normal diurnal wind trends generally less than 12kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated showers and thunderstorms today, then generally dry conditions are expected into next week. 20-ft winds will generally be less than 15 mph through Sunday, along with normal diurnal wind trends. 20-ft winds will then increase on Monday and Tuesday of next week, as a system moves across the Great Basin and brings cooler air. && .PREV DISCUSSION...Latest models spread drier air into most of the area by Saturday. This will limit the chances of rain to far eastern sections by tonight. Thereafter, the drying trend will end the rain chances for the weekend. However, this will be short- lived as models pull moisture back into the area ahead of a low pressure system entering the Great Basin around Monday. This will lead to a brief period of rain chances Monday before the system tracks northeast into the northern Plains on Tuesday. The system will also usher in some cooler air, with high temperatures projected to drop about 8 to 10 degrees from Sunday to Tuesday. GFS model showed a dry westerly flow over the region Tuesday into next weekend. High temperatures will recover to near seasonable readings by Thursday. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 30, 1:05 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 105 PM MST FRI SEP 30 2016 AZZ503-515-302115- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK- 105 PM MST FRI SEP 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL 215 PM MST... AT 103 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21 MILES SOUTH OF KITT PEAK...OR 20 MILES NORTHWEST OF ARIVACA...MOVING NORTHEAST AT 10-15 MPH. WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH HEAVY RAINFALL. LOCATIONS IMPACTED INCLUDE... ARIVACA AND JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3155 11150 3169 11163 3188 11135 3158 11120 TIME...MOT...LOC 2003Z 233DEG 9KT 3167 11150 MEYER
Special weather statement, Sep 30, 1:16 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 116 PM MST FRI SEP 30 2016 AZZ504-507-513-302100- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON- 116 PM MST FRI SEP 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 200 PM MST... AT 114 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM SOUTH OF TUCSON, ABOUT 8 MILES SOUTHEAST OF SAHUARITA...OR 12 MILES EAST OF GREEN VALLEY... MOVING NORTHEAST AT 10 MPH. THIS STORM IS GENERATING AN OUTFLOW IN EXCESS OF 40 MPH THAT IS PUSHING NORTHEAST AND EAST. LOCATIONS IMPACTED INCLUDE... SAHUARITA...SUMMIT...VAIL AND CORONA DE TUCSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3173 11083 3203 11099 3213 11066 3179 11041 TIME...MOT...LOC 2014Z 233DEG 9KT 3186 11077 MEYER
Local storm report, Sep 30, 2:12 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL 4 SSE SIERRA VISTA 31.51N 110.27W
09/30/2016 E0.75 INCH COCHISE AZ TRAINED SPOTTER
&&
EVENT NUMBER TWC1600060
CERNIGLIAThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 5:21 PM MST | Special Weather Statement | TWC | 39 min | |
| Sep 29, 5:28 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Sep 29, 5:42 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Sep 29, 5:46 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Sep 29, 6:50 PM MST | Special Weather Statement | TWC | 40 min | |
| Sep 30, 1:05 PM MST | Special Weather Statement | TWC | 70 min | |
| Sep 30, 1:16 PM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Sep 30, 1:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 33 min |
| Sep 30, 2:42 PM MST | Special Weather Statement | TWC | 33 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.